

Standing Committee on Finance

16 June 2022

Twenty-eighth meeting of the Standing Committee on Finance 17–18 June 2022

Background paper on the Forum on Finance for Nature-based Solutions

Expected actions by the Standing Committee on Finance

The Standing Committee on Finance (SCF) will be invited to take note of the status of preparations for the second part of the SCF Forum.

I. Possible actions for consideration by the Standing Committee on Finance

1. The SCF may wish to take note of the status of preparations of the SCF Forum.

II. Background

2. The Conference of Parties (COP) mandated the SCF to organize a forum for the communication and continued exchange of information among bodies and entities dealing with climate finance to promote linkages and coherence. Furthermore, the COP requested the SCF to facilitate participation of the private sector, financial institutions and academia in the Forum, as well as to further strengthen its stakeholder engagement.

3. At SCF 27, the Committee considered a programme outline of the second part of the Forum, which will be held in-person in 2022 and also facilitate virtual participation. The SCF requested the co-facilitators to prepare a full programme of the Forum, based on the outline and issues highlighted during the meeting by members and observers.

4. Furthermore, the SCF noted that the co-facilitators are exploring options on the venue and dates for the Forum and that Australia expressed its interest to host the Forum. The SCF agreed to finalize the date and venue of the Forum, based on the recommendation to be provided by the co-facilitators during the inter-sessional period.

III. Status of the preparations

5. Venue and dates: The co-facilitators, with the support of the secretariat, have confirmed the possibility of holding the Forum in Australia during the third quarter of 2022. The Forum will be held in Cairns and hosted by the Department of Foreign Affairs and Trade. The proposed dates are 26 September to 28 September 2022. More updates will be provided by the co-facilitators during the meeting on this matter.

6. **Programme of the Forum:** The draft programme prepared by the co-facilitators is contained in the annex. The 3-day programme includes a half-day field trip to a nature-based solutions project site.

7. The programme builds upon the outline presented at SCF 27, based on the key findings from the first part of the Forum held in 2021. The first day of the programme focuses on the imperative to strengthen nature-based solutions for climate change and the conditions for enabling scaled-up nature-based actions in developing countries. The second day focuses on

opportunities and challenges relating to access and mobilization of climate finance for naturebased solutions from all sources. Discussions on the third day focus on distilling key findings from the Forum and providing recommendations to be forwarded to the COP.

8. **Synthesis paper:** The synthesis paper prepared by the secretariat is now available on the SCF Forum website.¹ The paper is based on the submissions provided by Parties and observers on the information and case studies relating to nature-based solutions.

9. **Outreach:** The co-facilitators will collaborate with the UN Environment Programme, the Paris Committee on Capacity-Building², Nairobi Work Programme³ and interested observers on the programme of the Forum. Following consideration of the draft programme by the SCF at its twenty-eighth meeting, co-facilitators will identify and invite speakers and presenters for case-studies.

https://unfccc.int/topics/climate-finance/events-meetings/scf-forum/the-next-scf-forum-financingnature-based-solutions.

 <u>https://unfccc.int/pccb.</u>

³ https://www4.unfccc.int/sites/NWPStaging/Pages/NWP-knowledgeresources.aspx#:~:text=The%20Nairobi%20work%20programme%20on,practices%2C%20with%20a% 20focus%20on.

Annex

Draft programme of the Forum of the Standing Committee on Finance (Part 2 in 2022)

<u>Day 1</u>

Time	Sessions
9:00-9:30	Opening of the Forum
(30 mins)	Welcome to country
	This session will underscore the importance of taking bold actions for nature and how nature-based solutions can enhance the linkages among the objectives and achievement of the Rio Conventions, the Paris Agreement and the United Nations Decade on Ecosystem Restoration and Action to Deliver the Sustainable Development Goals. Welcoming remarks and keynote statements would be made by the SCF, High-level representative of the United Nations and the Host country.
9:30-10:30	Session 1: High-level plenary
(60 mins)	Realizing the full potential of nature-based solutions for climate change
(60 mms)	<u>Realizing the full potential of haldre-based solutions for climate change</u>
	This session will set the scene for day 1 of the Forum. It will focus on incorporating nature capital into the global economic system and reflecting nature in the true cost of goods and services. The session will also provide perspectives on realizing the full potential of and urgency of financing nature-based solutions to address climate change and attain Sustainable Development Goals.
	Keynote presentation
	Dasgupta review Science and economics of nature-based solutions and transforming economic systems and institutions
	 High-level Panel discussion Developing and developed country Ministers Country perspectives on ways to realize the full potential of nature-based solutions, address development priorities and build resilience to climate change impacts
	• UNEP Perspectives on the urgency of financing the global commitments on nature-based climate actions, in the context of the UN Environment Assembly outcomes on nature-based solutions and its significance in supporting sustainable development.
	Q&A
10:30–10:50	Coffee break & Family photo
(20 mins)	Sector 2
10:50–12:00	Session 2
(70 mins)	<u>Closing the investment gap on nature-based solutions</u>
	This session will focus on the financing gap in public and private investments for nature-based solutions. Public and private finance institutions will share views on closing the gap and the income- generating opportunities from nature-based solutions. It will also highlight how public and private- sector leadership can mobilize action on nature and re-direct financial flows towards nature and climate.
	Presentation
	Developing country representative

T'	
Time	Sessions
	Perspective of a developing country on the success stories and challenges to mobilize
	financial resources for nature-based solutions
	Panel discussion among representatives of MDBs, UN and private sector entities
	• Perspective of multilateral development bank to address the USD 4 trillion investment gap
	by 2050 for nature and climate
	 Perspectives on the importance of nature to business and economy and catalyzing private
	sector engagement on nature-based solutions for climate change
	 Perspectives on unlocking private investments in nature and climate investments
	Q&A
12:00-12:20	Session 3
(15 mins)	Inspirations from success stories
(15 mms)	An audio-visual presentation of a project that is advancing and accelerating design and investment in
	nature-based solutions.
12:15-13:15	Lunch break
(60 mins)	
13:15-14:30	Session 4
(75 mins)	Catalyzing collective actions on NBS
	This session will focus on coordinated approaches to incorporate nature-based solutions into national
	development plans and climate change strategies and balance short-term plans (e.g. five-year plan)
	with long-term climate and nature targets (e.g. net zero pledges for 2050). It will also look at
	enabling conditions required to transition the economic system into a climate- and nature-positive
	system.
	Presentation
	Country representative (developing country that announced net zero target with NBS components
	in their NDCs/NAPs)
	• Perspective on utilizing NBS to address national development priorities and achieve long-
	term climate targets.
	term emilate targets.
	Panel discussion among experts engaged in advising and developing NBS
	• Experiences in developed countries and perspectives on available programming and policy
	support for nature-based mitigation and adaptation actions in developing countries
	• Perspectives on strengthening capacity and readiness of developing countries to utilize
	nature-based solutions for adaptation and resilience actions
	• Perspectives on indigenous people and local communities' engagement in nature-based
	climate actions
	climate actions
	Q&A
14:30-14:50	
(20 mins)	Coffee break
14.50 16.20	
14:50–16:30	Session 5
(100 mins)	Breakout session on catalyzing nature-based solutions actions in developing countries
	Breakout group 1
	Mainstreaming nature-based solutions in national development and climate plans and
	budgetary planning processes. Discussion issues will include fiscal policy for nature/climate
	finance, budget-tagging, accounting systems, role of finance ministries in inter-ministerial
	cooperation, engagement with sub-national and local authorities.
	Breakout group 2

Time	Sessions
	 Strengthening the enabling environments to increase nature-based solutions actions from public and private sector. Discussion issues will include policy coherence, social and environmental safeguards, harnessing traditional and indigenous knowledge and investment opportunities for private sector Breakout group 3 Facilitating financial and technical support and necessary tools to scale-up nature-based solutions actions in developing countries. Discussion issues will include capacity-building, ownership, access to data and knowledge, peer learning across project timelines.
16:30–17:30 (60 mins)	Report back of session 5 and a short panel discussion among the discussion leaders
17:30–17:45	Wrap-up of day 1
(15 mins)	

Time	Sessions
9:00-9:20	Acknowledgement of country
(20 mins)	
	Day 2 will begin with an address on the importance of harnessing local community and indigenous
	knowledge and ensuring gender responsive nature-based solutions.
	Indigenous community representative
09:20-10:20	Session 6
(60 mins)	Mobilizing and delivering finance for nature-based mitigation and adaptation
	This session will focus on ways to scale-up the mobilization of financial resources for nature-based climate actions in developing countries. It will look at financial sources and instruments that can be utilized by actors at different levels and the technical support needed. It will also look at enabling environments that can scale-up finance from private and innovative financial sources and ways to ensure coherence of policies and regulations.
	Presentation
	Country perspective
	• Perspectives on mobilizing financial resources from domestic and international sources for implementing nature-based solutions projects
	 Panel discussion among Operating Entities, Task Force on disclosures and philanthropic funds Perspectives on mobilizing public and private sources of finance for nature-based adaptation and mitigation actions and providing readiness support for developing countries Perspectives on de-risking investments on nature and climate and the role of financial disclosures as global risk management framework Perspectives of a philanthropic fund on enabling environment to scale-up the philanthropic source of finance for climate and nature
	Q&A
10:20-10:35	Coffee break
(15 mins)	
10:35-12:05	Session 7
(90 mins)	Breakout session on mobilizing scaled-up finance for nature-based solutions
	Breakout group 1
	Sources of finance for nature-based climate actions and public policies and practices that can
	scale-up the financial resources. Discussion issues will include multilateral and bilateral sources

Day 2

Time	Sessions
	for climate and nature, national trust funds and philanthropic sources and policy coherence for
	removing harmful subsidies and encouraging divestments.
	Breakout group 2
	Lessons learned from successes and challenges in reducing financial risks for private
	investments in NBS projects and enabling environments. Discussion issues will include
	enhancing data and information on nature and climate; ways to de-risk and cover insurance for
	investments in nature-based solutions; public-private partnerships; coalitions and initiatives on promoting nature-based solutions.
	promoting nature-based solutions.
	Breakout group 3
	Opportunities and challenges in utilizing financial instruments for nature-based climate
	actions and provision of technical support for developing countries. Discussion issues will
	include existing financial instruments (e.g., blended finance, insurance, microfinancing, nature-
	bonds, etc.), support provided by multilateral and bilateral channels and other international
	institutions.
12:05-13:00	Report-back of Session 7 and a short panel discussion among the discussion leaders
(55 mins)	report blek of bession 7 and a short paner discussion antong the discussion readers
13:00-14:00	Lunch break
(60 mins)	
14:00-15:00	Session 8
(60 mins)	Enhancing access to finance for nature-based solutions
	This appriant will focus on ways to facilitate developing countries' approach finance for notive based
	This session will focus on ways to facilitate developing countries' access to finance for nature-based solutions. It will look at building the capacity of developing countries to access international sources
	of financing and available support and tools for formulating and implementing nature-based
	solutions. It will also look at the role of local and indigenous actors, including smallholders, women
	and micro-, small-, and medium-sized enterprises (MSMEs), to plan and implement nature-based
	climate actions and explore ways to facilitate their access to finance.
	Presentation
	Country representative Despectives on accessing international alimete finance for accessing hazad adaptation
	Perspectives on accessing international climate finance for ecosystem-based adaptation programmes
	programmes
	Panel discussion with sub-national government, microfinance institutions, operating entities and
	research organizations.
	Perspectives from a sub-national / municipal government on accessing public and private
	finance source for NBS projects
	Perspectives on developing microfinance products and services for ecosystem-based
	adaptation for customers in rural communities
	• Perspectives on building capacities of national institutions of developing countries to access finance for nature-based mitigation and adaptation actions
	 Perspectives on promoting gender-responsive nature-based solutions and enhancing
	women's access to finance
	Q&A
15.00 15 15	
15:00–15:15	Coffee break
(15 mins) 15:15–16:45	Session 9
(90 mins)	Session 9 Breakout on delivery of and access to nature-based solutions finance
(70 mms)	Dicarou on actively of and access to nature-based solutions finance
	Breakout group 1
	Building the capacity of developing countries' institutions to access international finance for
	nature-based solutions. Discussion issues will include importance of national institutions to
	strengthen ownership, long-term capacity-building tailored across the entire project cycle, available

Time	Sessions
	international support programs, South-South cooperation and international platforms to exchanges
	lessons learned on accessing NBS finance.
	Breakout group 2
	Supporting access to nature-based solutions finance by sub-national and local actors.
	Discussion issues will include available tools and data for project formulation, available international support for project formulation, engagement with sub-national and local actors from the planning phase, articulation by multilateral/bilateral channels for local actors' access to finance, utilization of indigenous knowledge.
	Breakout group 3 Strengthening the business case for private sector, including MSMEs. Discussion issues will include options to reduce the capital costs and financial risks for small and micro businesses, available support programmes that promote financial instruments for local businesses.
16:45–17:45 (60 mins)	Report-back of Session 9 and a short panel discussion among the discussion leaders
17:45–18:00 (15 mins)	Wrap-up of day 2

Day 3

Time	Sessions
09:00-10:15	Session on key outcomes and recommendations
(75 mins)	
	Based on the two days of discussions, participants will deliberate on actions at the international, national, sub-national levels that may be pursued by actors and institutions taking part in the Forum, to address the barriers and mobilize and access finance for nature-based solutions.
	The discussions on the way forward would include key take-aways and high-level recommendations for the COP and, suggestions for the Financial Mechanism, including its operating entities and bilateral, regional and other multilateral channels of climate finance.
10:15-10:30	Closure of the Forum
(15 mins)	
	This session will synthesize the outcomes of the Forum and actions that can be undertaken by
	different actors taking part in the Forum.
11:00 onward	Field trip to an NBS project site